Tornadoes · United States · Kansas · 2007
EF0 tornado, Tribune, Kansas, March 28, 2007
This EF0 tornado ran 11.0 miles across Greeley County on March 28, 2007, touching down at 6:48 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 28, 2007
- Touchdown
- 6:48 PM MDT (00:48 UTC)
- Lifted
- 7:04 PM MDT (01:04 UTC)
- On the ground
- 16 minutes
- Path length
- 11.0 miles (17.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Greeley County
- Touchdown point
- 38.296, -101.842
- Lift-off point
- 38.431, -101.869
- Record number
- 0703281848-02
What the Weather Service recorded
A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area. The most significant tornado was an EF2 which began in Sherman county and moved north across most of Cheyenne county in Kansas. Four homesteads suffered significant property damage along the 36 mile path length. In addition to the EF2 tornado, there were three EF1 and twelve EF0 tornadoes stretching from Greeley county Kansas into Dundy county Nebraska. No injuries or fatalities occurred.
Tornado crossed into southern Greeley county from extreme northern Hamilton county and moved north, dissipating 7 miles SSW of Tribune. Tornado traveled over open county. No damage reports were received.
Tornado began 5 WSW of Tribune and continued into Wallace county, Kansas, crossing the county border near Road 10. EF0 damage occurred in Greeley county. After the tornado crossed into Wallace county, it damaged three unoccupied mobile/modular homes producing EF1 damage. The tornado continued to 3 S of Weskan before dissipating. Other minor damage occurred along the path, however no homes were affected.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 21:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Mar 28, 1:18 PM MDT, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 28, 1:18 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007
.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.
SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.
LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR KSZ002>004-014>016-028-029.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.
&&
JDKHazardous weather outlook, Mar 28, 10:55 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAR 28 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY 6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM. STORM MOTION WILL BE NORTH-NORTHEAST AT 50 MPH. DESPITE THE FAST STORM MOTIONS... TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25. DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE OVERNIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45 MPH ARE EXPECTED. EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20 PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT). DDT/DLF
In the hours before
Local storm report, Mar 28, 6:05 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 NE SHARON SPRINGS 38.92N 101.71W
03/28/2007 WALLACE KS LAW ENFORCEMENT
&&
KJAMESSpecial weather statement, Mar 28, 6:08 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 608 PM MDT WED MAR 28 2007 KSZ013-290045- SHERMAN- 608 PM MDT WED MAR 28 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS WERE TRACKING A TORNADO 7 MILES NORTH OF SHARON SPRINGS... AND MOVING NORTH AT 45 MPH. PEOPLE IN CENTRAL SHERMAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 13 AND 27. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 185. MCGUIRE
Local storm report, Mar 28, 6:11 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 8 N TRIBUNE 38.59N 101.75W
03/28/2007 M1.50 INCH GREELEY KS TRAINED SPOTTER
HAIL LASTED 2 MINUTES
&&
MWMLocal storm report, Mar 28, 6:13 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 8 N RULETON 39.46N 101.88W
03/28/2007 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
MWMLocal storm report, Mar 28, 6:22 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TORNADO 12 E DRESDEN 39.62N 100.19W
03/28/2007 DECATUR KS PUBLIC
&&
KJAMESLocal storm report, Mar 28, 6:24 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TORNADO 1 E JENNINGS 39.68N 100.28W
03/28/2007 DECATUR KS PUBLIC
&&
KJAMESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.8 hours before the tornado, 183 km from the path. March 29, 2007.
- Mixed-layer CAPE
- 2811 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 3517 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 12.2
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Lamar (LAA), 80 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the touchdown began at 00:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 28, 2007
65 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 28 | 3:05 PM CDT | EF0 | Logan, IL | 0.1 | 10 | |||
| March 28 | 3:19 PM CDT | EF0 | McLean, IL | 0.1 | 10 | |||
| March 28 | 5:20 PM CDT | EF0 | Swisher, TX | 2.5 | 75 | |||
| March 28 | 5:28 PM CDT | EF0 | Briscoe, TX | 2.0 | 75 | |||
| March 28 | 5:43 PM CDT | EF1 | Briscoe, TX | 6.8 | 100 | $35,000 | ||
| March 28 | 6:03 PM CDT | EF0 | Floyd, TX | 0.5 | 50 | $10,000 | ||
| March 28 | 6:03 PM CDT | EF0 | Briscoe, TX | 4.8 | 220 | |||
| March 28 | 6:10 PM CDT | EF0 | Briscoe, TX | 1.8 | 100 | |||
| March 28 | 6:35 PM CDT | EF2 | Briscoe, TX | 16.5 | 300 | $175,000 | ||
| March 28 | 6:40 PM CDT | EF0 | Donley, TX | 1.0 | 100 | |||
| March 28 | 5:49 PM MDT | EF0 | Wallace, KS | 0.5 | 10 | |||
| March 28 | 5:52 PM MDT | EF0 | Wallace, KS | 6.0 | 75 | |||
| March 28 | 6:55 PM CDT | EF1 | Donley, TX | 7.3 | 150 | $5,000 | ||
| March 28 | 7:05 PM CDT | EF0 | Donley, TX | 1.0 | 200 | |||
| March 28 | 7:05 PM CDT | EF0 | Decatur, KS | 8.0 | 25 | $40,000 | ||
| March 28 | 6:12 PM MDT | EF0 | Cherry, NE | 3.0 | 150 | $250 | ||
| March 28 | 7:16 PM CDT | EF0 | Lipscomb, TX | 6.0 | 150 | |||
| March 28 | 7:28 PM CDT | EF0 | Meade, KS | 1.4 | 50 | |||
| March 28 | 7:28 PM CDT | EF2 | Beaver, OK | 16.0 | 150 | 2 | $102,000 | |
| March 28 | 7:32 PM CDT | EF0 | Meade, KS | 1.3 | 50 | |||
| March 28 | 6:33 PM MDT | EF0 | Hamilton, KS | 10.6 | 100 | |||
| March 28 | 6:37 PM MDT | EF0 | Sherman, KS | 0.5 | 10 | |||
| March 28 | 7:39 PM CDT | EF3 | Donley, TX | 3.4 | 600 | 2 | $180,000 | |
| March 28 | 7:42 PM CDT | EF1 | Meade, KS | 13.5 | 125 | $78,000 | ||
| March 28 | 7:46 PM CDT | EF2 | Donley, TX | 4.2 | 528 | $63,000 | ||
| March 28 | 7:48 PM CDT | EF3 | Gray, TX | 3.0 | 600 | 2 | $100,000 | |
| March 28 | 6:49 PM MDT | EF0 | Sherman, KS | 0.5 | 10 | |||
| March 28 | 7:58 PM CDT | EF0 | Ford, KS | 7.8 | 50 | |||
| March 28 | 8:02 PM CDT | EF0 | Donley, TX | 0.3 | 50 | |||
| March 28 | 8:04 PM CDT | EF2 | Beaver, OK | 6.0 | 100 | $58,000 | ||
| March 28 | 7:05 PM MDT | EF0 | Chase, NE | 0.1 | 20 | |||
| March 28 | 7:05 PM MDT | EF1 | Arthur, NE | 20.6 | 100 | |||
| March 28 | 7:06 PM MDT | EF0 | Sherman, KS | 3.0 | 25 | |||
| March 28 | 7:09 PM MDT | EF0 | Greeley, KS | 15.0 | 100 | $25,000 | ||
| March 28 | 7:11 PM MDT | EF1 | Chase, NE | 2.5 | 20 | $15,000 | ||
| March 28 | 7:12 PM MDT | EF0 | Perkins, NE | 0.2 | 20 | |||
| March 28 | 8:13 PM CDT | EF2 | Donley, TX | 4.5 | 200 | $170,000 | ||
| March 28 | 8:14 PM CDT | EF1 | Gray, KS | 10.4 | 200 | $160,000 | ||
| March 28 | 8:15 PM CDT | EF0 | Donley, TX | 1.0 | 50 | |||
| March 28 | 7:15 PM MDT | EF2 | Sherman, KS | 7.0 | 350 | $100,000 | ||
| March 28 | 7:20 PM MDT | EF1 | Perkins, NE | 2.3 | 30 | $15,000 | ||
| March 28 | 7:20 PM MDT | EF2 | Perkins, NE | 15.9 | 900 | $1.2 million | ||
| March 28 | 8:23 PM CDT | EF2 | Gray, TX | 3.6 | 200 | $74,000 | ||
| March 28 | 8:29 PM CDT | EF2 | Cheyenne, KS | 27.0 | 700 | $2.0 million | ||
| March 28 | 8:30 PM CDT | EF0 | Gray, TX | 0.3 | 50 | $3,000 | ||
| March 28 | 8:32 PM CDT | EF1 | Hodgeman, KS | 10.7 | 200 | $3,000 | ||
| March 28 | 8:36 PM CDT | EF1 | Gray, TX | 0.3 | 50 | $39,000 | ||
| March 28 | 8:39 PM CDT | EF0 | Meade, KS | 8.7 | 100 | |||
| March 28 | 7:41 PM MDT | EF1 | Wallace, KS | 8.0 | 100 | $250,000 | ||
| March 28 | 8:45 PM CDT | EF3 | Gray, TX | 8.0 | 1,760 | $27,000 | ||
| March 28 | 7:46 PM MDT | EF1 | Grant, NE | 2.0 | 100 | $500 | ||
| March 28 | 8:49 PM CDT | EF1 | Cheyenne, KS | 4.0 | 100 | $6,000 | ||
| March 28 | 7:54 PM MDT | EF3 | Prowers, CO | 28.0 | 900 | 2 | 9 | $4.0 million |
| March 28 | 8:00 PM MDT | EF0 | Keith, NE | 0.1 | 20 | |||
| March 28 | 9:01 PM CDT | EF3 | Hodgeman, KS | 29.1 | 1,320 | $535,000 | ||
| March 28 | 9:09 PM CDT | EF1 | Cheyenne, KS | 3.0 | 200 | $25,000 | ||
| March 28 | 8:11 PM MDT | EF1 | Keith, NE | 0.7 | 20 | $100,000 | ||
| March 28 | 8:17 PM MDT | EF1 | Dundy, NE | 12.0 | 440 | $460,000 | ||
| March 28 | 8:20 PM MDT | EF0 | Keith, NE | 0.1 | 20 | $5,000 | ||
| March 28 | 8:29 PM MDT | EF0 | Sherman, KS | 2.5 | 25 | $3,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.